For more information, visit www.nursing.com/cornell
Get unlimited access to lessons and study tools
Okay. In this video, we gonna talk about another class of antidepression. It’s monoamine oxidase inhibitors. And as we know, there are like 4 classes of antidepressant. So, let’s talk about the monoamine oxidase inhibitors in this video.
What’s their mechanism of action? So, monoamine oxidase enzymes is responsible for the breakdown of neurotransmitters such as dopamine, norepinephrine, epinephrine, and serotonin in the brain, let me mention that one. When, well, actually, these neurotransmitters are thought to be of mood stabilizer. So, there is a change in concentration or level of this neurotransmitter in the brain, if their level goes down, then it causes the depression, that’s the theory is, because they don’t really know what causes the depression for sure. They think, serotonin is the main one. However, there maybe another ones are responsible, so just, dopamine, norepinephrine and epinephrine as well. So, let’s get back to the monoamine oxidase. So, monoamine oxidase enzymes break downs these neurotransmitters in the brain. So, the level goes down that possibly causes the depression. However, these drugs will work by inhibiting this enzyme, so, it will inhibit this enzyme in the brain. When it will inhibit the enzyme in the brain, this enzyme will not be able to break down these good neurotransmitters which is dopamine, serotonin, epinephrine and norepinephrine. And the level will go up and that will relieve to depression. That’s how it works. Now, these drugs actually increase more than one neurotransmitter level, so, they have a really low safety margin. Because, it actually increase the level in the brain. However, when you take a medicine, it’s gonna increase, it’s gonna work everywhere, it’s gonna work in every part of the body, any organ of the body. It’s gonna increase the level of norepinephrine and epinephrine in the rest of the body as well. Well, norepinephrine and epinephrine is sympathetic nervous system neurotransmitters, so, it will cause a sympathetic nervous like effect in the rest of the body as well. So, that is the main reason this medication has a low safety margin and will cause more side effects than any other class of medications. And this medication is usually last resort. Like they try, first of all, serotonin, selective serotonin reuptake inhibitors, and after, they will try tricyclic antidepression, and if it still doesn’t, not relieve the depression in the patient, then they’ll try the monoamine oxidase inhibitors which is the last resort.
So, let’s talk about the side effects. One of the main side effects for this medication is orthostatic hypotension, headache, insomnia, and diarrhea. However, the main thing to look for is hypertensive crisis. This is really really really important for the NCLEX and as a nurse, you need to remember. There’s particular side effects, side effect for this medication is it can cause the hypertensive crisis. Whenever you give this medication, monoamine oxidase inhibitors with tyramine containing food. It will cause hypertensive crisis, maybe, like within hours or maybe even faster than that. And the reason that it causes the hypertensive crisis. So, we all know that the liver is responsible for the metabolism of most of the drugs and it will make them inactive. Now, when you take a tyramine containing food, this tyramine will suppress the liver, like our, most specifically it will suppress the enzymes in the liver that are responsible for the breakdown of monoamine oxidase inhibitor medications. So, liver will not be able to metabolize these drugs effectively and they will stay in our body for longer time at a high concentration because it was supposed to get metabolize by liver and converting to inactive form. But, due to the tyramine, it will not, and it will stay in the body for longer period at a high concentration. And that will cause the hypertensive crisis. Now, the signs and symptoms of hypertensive crisis will be a stiff neck, headache, flushing, palpitation and nausea. And if it is not treated on time, it can go into the myocardial infarction and can cause cerebral bleeding. It can cause the stroke, hemorrhagic stroke. If this medications are given with the hypertensive medication, like any anti-hypertensive medication, like calcium channel blocker, the alpha blocker, those medication, it will cause even more hypotension. And this one can increase the hypoglycemic effect of insulin. So, patient on this medication may require a low dose of insulin in order to produce the desired effect because it will increase the effect of insulin in the body. So, we have to keep an eye on that one.
And also, the thing to remember is like whenever you give medication to patient, this anti-depression medication will take 2 – 3 weeks to show its effect. And another thing to remember, so, like, if you stop one class of antidepressant, wait 2 – 3 weeks to start another one. Otherwise, it will cause toxicity and/or severe side effects. So, like, if a patient was on tricyclic antidepression for example, and he wasn’t working and he was not relieving the depression signs and symptoms. Then what they will do, to stop the tricyclic antidepression, wait for 2 – 3 weeks, and then they will start on monoamine oxidase inhibitors. They cannot start right after they stop the tricyclic antidepression or any other types of antidepression medication. So, those are the two main things to remember, is to, it will take 2-3 weeks before it shows it effects and wait 2-3 weeks before you start another class of medication and stop one, okay?
This is the main information about the monoamine oxidase inhibitors. The main thing remember is tyramine containing food can cause the hypertensive crisis, really really important.
But if you have any questions regarding this medications, feel free to ask us. Thank you.